Texas, 2022

Hail in Texas, May 20 to 21, 2022

May 20 to 21, 2022 · NWS SJT · 3 events in 3 counties and zones

An isolated severe thunderstorm produced baseball size hail at Fort Griffin in Shackleford County. Also, there were a few more hail reports from isolated strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated severe thunderstorm produced baseball size hail at Fort Griffin in Shackleford County. Also, there were a few more hail reports from isolated strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 20, 5:04 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 20, 5:04 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
604 PM CDT Fri May 20 2022

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 238 PM CDT Fri May 20 2022

As a shortwave passes overhead this afternoon, this may provide
enough lift to across the area to generate some convection east of
the dryline. The most likely area of initial development looks to be
along the initial cold front and east of the dryline in western
north Texas. There may be enough lift from the shortwave to produce
isolated convection along our eastern border but this is looking
less likely with recent hi-res guidance. The storms that form in the
warm sector of the front and dryline will form in a highly unstable
environment with surface highs in the 90s to low 100s and surface
dew points in the 60s leading to MLCAPE values between 3500-4500
J/kg. Low and mid/level lapse rates will be very high in the 8-9
deg C/km range meaning initial development could see a large hail
risk. The main hindering factor for these storms is the overall
lack of low level and cloud layer shear. With little shear, it's
likely that these storms will grow upscale into
clusters/multicellular modes pretty quickly. Along with the 1000+
J/kg of DCAPE, this favors a damaging wind hazard. These storms
will move off to the east toward the I-35 corridor and exit our
CWA by mid evening. The dryline will begin to retreat back to the
west and most places should see lighter southerly winds overnight.
Lows will once again be mild in the mid 60s to low 70s.

A secondary, but much stronger, cold front will move through the
area on Saturday. Hi-res guidance has come into much better
agreement with moving the front into our CWA much earlier than
previously forecasted. It is expected to reach the Big Country by
daybreak and continue to move south into the Concho Valley around
15-16Z and near the I-10 corridor by late afternoon. The timing of
this front will play a large factor in the overall high
temperatures for the day. Cool air advection will be good behind
the front with gusty winds out of the north to northwest. This
will translate to much cooler temperatures in the Big Country with
highs only expected to top out in the upper 70s to low 80s. Temps
will be higher as one moves south with mid 80s expected in the
Heartland and Concho Valley and mid 90s around the I-10 corridor
due to compressional heating ahead of the front. Depending on the
timing of the front, these highs may need to be adjusted pending
further guidance. By late afternoon, some showers and storms may
develop along the front in our southeastern counties. SPC
currently has a Marginal Risk highlighted for this area tomorrow
as areas ahead of the front will, once again, be highly unstable.
However, with little to no shear to work with, storms will be tied
closely to the boundary where overall instability will be
minimized.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 136 PM CDT Fri May 20 2022

The stalled cold front tracking through the area Saturday
eventually begins to make its way south in the afternoon, causing
cooler northerly to northeasterly flow over West Central Texas by
Saturday evening. Sunday high temperatures are expected to only
make it into the mid 70s to lower 80s, which is quite the reprieve
from this past week. Models are in better agreement and trending
toward higher precipitation chances for Sunday and the first half
of this upcoming week. There is some potential for isolated
thunderstorms across our southern counties Saturday night into
Sunday, and then more widespread for the first half of next week.
However, models continue to show a fairly broad range of rainfall
amounts and different timing for the showers and thunderstorms
next week, so stay tuned for updates to the forecast over the
weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 547 PM CDT Fri May 20 2022

Generally, VFR conditions will prevail across West Central Texas
through Saturday afternoon. Isolated convection early this evening
just east of KSJT will likely stray east of the terminal, and
more storms are possible Saturday afternoon as well across the
southeastern terminals. In all cases though, chances of it
affecting a terminal location are so small that will hold off on
adding it to the forecast at this point. Will continue to
monitor. Otherwise, as weak front near KABI is expected to stall
and retreat, with a stronger front on Saturday producing more
consistent south winds across the area by afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     69  83  53  75 /   0   0  10  10
San Angelo  70  89  58  78 /   0   0  10  20
Junction    70  96  61  81 /   0  10  20  20
Brownwood   70  90  58  77 /  10  20  20  10
Sweetwater  66  79  52  74 /   0   0   0  10
Ozona       68  95  60  78 /   0   0  10  30
Brady       71  94  60  78 /   0  10  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Nolan-Runnels-
Schleicher-Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom
Green.

Heat Advisory until 9 PM CDT this evening for Coke-Fisher-
Haskell-Irion-Jones-Nolan-Runnels-Shackelford-Sterling-Taylor-
Throckmorton-Tom Green.

&&

SHORT TERM...50
LONG TERM....TP
AVIATION...07
Hazardous weather outlook, May 20, 1:37 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
237 PM CDT Fri May 20 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-211945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
237 PM CDT Fri May 20 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Record or near record heat will continue today. A Heat Advisory is
in effect from 1PM to 9PM for temperatures at or above 103
degrees.

Low humidities and strong southerly winds will result in near
critical to critical fire conditions across the Big Country,
Concho Valley and northern Edwards Plateau. A Red Flag Warning is
in effect for areas north and west of a Mertzon to Cross Plains
line.

Isolated thunderstorms are possible for our far eastern counties
late this afternoon and early evening. The main hazards will be
locally damaging winds and hail in any storms that develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A cold front will move south and east through the area Saturday
with some of our southeastern counties seeing the potential for
some strong to severe storms during the afternoon hours. The main
threats would be damaging winds and large hail.

Much cooler temperatures are expected behind the front with rain
chances expected through the middle of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 20, 5:27 PM CST, 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
627 PM CDT Fri May 20 2022

TXZ099-114-210015-
Throckmorton TX-Shackelford TX-
627 PM CDT Fri May 20 2022

...A strong thunderstorm will impact portions of northeastern
Shackelford and southeastern Throckmorton Counties through 715 PM
CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Fort Griffin, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, Woodson, Fort Griffin, Lusk, The Intersection Of Us-
183 And Us-283 and The Intersection Of Us-283 And Ranch Road 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3297 9895 3295 9896 3296 9909 3282 9910
      3270 9934 3285 9945 3314 9925
TIME...MOT...LOC 2326Z 220DEG 11KT 3285 9932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Daniels

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Throckmorton

When
May 20, 6:12 PM CST
Where
Throckmorton County, 8.01 mi SSW of Throckmorton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.080, -99.250

Hail, Shackelford

When
May 20, 6:30 PM CST
Where
Shackelford County, Ft Griffin
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
32.930, -99.230

Law Enforcement reported baseball size hail at Fort Griffin.

Hail, Mason

When
May 21, 2:14 PM CST
Where
Mason County, 0.91 mi NW of Mason
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.740, -99.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030128, 1030130, 1030131.